Fellow copd sufferers

Hi.

Do any of you suffer with rheumatoid arthritis?as well as severe copd?

The reason I am asking is the medication I have been put on for ra weakens the immune system,and when I get a flare up of copd I am really sick,and I'm not happy about taking these new tablets if it's going to cause even more problems😢

I am feeling very scared as I don't know what to do for the best.

I don't see my rheumatologist for another 5 months.

And my copd consultant in December.

These new meds are making me feel very nauseous at the moment too.

Help ! Advice please

Xx

14 Replies

oldest • newest
  • Hi Fantasy,

    Guess you are referring to Methotrexate, I take them weekly EXCEPT when I have an exacerbation.

    Started taking them 6 years ago, COPD diagnosed 5 years ago with no I'll effects. If I take emergency meds then I stop taking the Methotrexate and restart once the exacerbation is sorted (one or two weeks) as I was advised by my consultant.

    Hope this helps

    Take care

  • Please go and see your GP he will advise you on what to do. Let us know how you are doing. Love Bernadette 😳 xxx

  • Hi fantasy3 if it is methotrexate you are taking you should have been given folic acid tablets as well. They will help with the side effects. I take DMARDS sulfasalazine and Leflunomide. You should also have regular blood test. Did you not see a rheumy nurse befor you were given the medication. To explain about the side effects . I have been on my DMARD's for over 2 years now. They are immunesupressants. So you should stop them if you have to go on antibiotics. And start them again when you come off the antibiotics. If you are not sure about any thing you should ask your GP. Or you should have been given a phone number so you can speak to a rheumy nurse. Xx

  • Hi nottobad

    I'm on salazyporin(think that's how it's spelt).

    I take one twice a day,increasing to 2 twice a day next week.

    Yes,I was told I have to have regular bloods done,I'm due next week.in the meantime I am in the process of changing my gp.

    My one at the moment does not have a nurse that does copd reviews😩Which I was not informed about😡

    So had to find a surgery that does what I need.

    I was not told what to do in the event of a chest infection when being prescribed these meds.i am getting very upset about all of this,and to say I'm confused is an understatement😪

    I actually see a rheumatologist who recommended these meds.

    Thank you for the advice.x

  • The tablets you take are the brand name. For sulfasalazine that's the ones I started on. I have been on them for over over two years without any bad side effects. Sorry if I have up set you . Hope you get a doctor sorted soon. Feeling nousious could be due to the tablets but it should settle. Take care. Xx

  • Oh no,you haven't upset me at all.

    I honestly don't know where I would be without you lovely people to talk to.

    Thank you.

    X

  • arthritisresearchuk.org/art.... You are very welcome Fantasy3. I was nervous when I first went on this type of medication. But you will get used to them. I have psoriatic arthritis but it is treated with the Meds for RA. Xx

  • Thank you.x

  • Hi, I don't have any personal experience of these drugs but my best friend takes Methotroxate for psoriatic arthritis. She was totally opposed to taking it and fought and fought against it. She's now been on it for almost three years and I was very surprised recently when she told me she wouldn't come off it now as it has helped air with the pain in her feet.

    I hope that you too will get used to the new meds and that they may even make you feel better then before.

  • My husband suffered from severe Rhumatoid Arthritis and was put on Azathorprine which after two weeks of taking got him sectioned to our local mental hospital he was fine when taken off of this dreadful drug sadly he died in June from Lung Cancer.I wish you well

    Val

  • Hi, I have had RA for 27 years and COPD since 1998 after lung cancer surgery. I am currently a recepient of Rutuxima, last infusion three years ago. In that my exerbations are tending to be more frequent and more intense I have questioned the interaction of meds. The findings of both consultants have indicated that the meds are not at fault. I have never stopped my RA meds for COPD problems....or probably only once or twice in all these years. I take luflidimine daily. The major thing according to my consultants is to be careful of exposure to infections....wash hands, avoid the crowds, etc. However, I have found my GPs are not very knowledgable about RA nor COPD. Good part is I am without RA pain, no real joint damage, and reasonable good health on COPD,,,with rescue pack and appropriate antibotic. Hope all goes well for you.

  • My husband has copd and also severe rheumatoid arthritis he was on gabapentin for the arthritis and they interfered with his copd do he is now on a patch thst slowly releases a low dosage of morphine Into his blood stream he was very woozy and not feeling right for about a month but he persevered with it and now has no side effects from the arthritis meds. If you are worried ring up the copd nurses as they csn8bring your appointment forward so you can see the Dr earlier than Dec I just rang Appt and asked for an earlier Appt explaining his problem and they got him into see the COPD Dr in days. Hope this helps Pam.

  • Hello Fantasy3, I'm sorry to hear that you've not been feeling well.

    I don't have any personal experience of this but would it be worth calling up your consultant's receptionist/admin worker and trying to arrange a call back from the consultant? No sense to continue suffering with out professional help.

    Or, could you ring a pharmacist to get their advice on this seeing as they know all about medication?

    On a sepertate note, there is loads of information about foods and helping to reduce symptoms of arthritis, e.g eliminating gluten. This could be part of you own treatment plan to help better manage things. Just something that could be worth exploring if you haven't already.

    I hope you feel better soon xx

  • Hi fantasy I have psoriatic arthritis which is very similar and also an immune system (pain in the butt) type of arthritis. Three months ago I was diagnosed with emphysema then admitted to hospital with pneumonia. A cat scan now says it's bronchestasis. The reason I'm telling you this story is the powers that be think methotrexate which I self injected for the arthritis is the cause of my lung disease. I have has arthritis for 30 years joint replacements etc. Wish I had known the after effects. Take care

You may also like...